Lake Huron, 2011

Marine Thunderstorm Wind in Lake Huron, May 22, 2011

May 22, 2011 · NWS DTX · 2 events in 2 counties and zones

A couple strong to severe thunderstorms moved through Saginaw Bay and the nearshore waters of Lake Huron around Port Hope.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A couple strong to severe thunderstorms moved through Saginaw Bay and the nearshore waters of Lake Huron around Port Hope.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 22, 2:56 PM EST, 44 minutes earlier.

Area forecast discussion, May 22, 2:56 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
356 PM EDT SUN MAY 22 2011

.SHORT TERM...TONIGHT

SCATTERED SEVERE THREAT THROUGH THE REMAINDER OF THE DAY.

THE 18Z DTX SOUNDING SHOWED CONSIDERABLE AMOUNT OF DRYING FROM THIS
MORNING...WITH A CAP AROUND 825 MB. NONE-THE-LESS...TEMPERATURES
HAVE CLIMBED INTO THE MID 80S...WITH SURFACE DEW POINTS RANGING FROM
THE MID 50S TO MID 60S. THIS HAS LEAD TO SURFACE BASED CAPES OF 2000
TO 3000 J/KG ACROSS SOUTHEAST MICHIGAN. WITH THIS AMOUNT OF
INSTABILITY AND FAIRLY STRONG MID LEVEL WINDS (30-40
KNOTS)...INVERTED V SOUNDING (GOOD DOWNDRAFT CAPE)...ALONG WITH
FAVORABLE FREEZING LEVELS (11-12 KFT)...A FEW SEVERE CELLS APPEAR
LIKELY PRODUCING BOTH WIND (60-70 MPH) AND HAIL (1 INCH)...AS SOME
ADDITIONAL MOISTURE HAS BEEN TRYING TO FUNNEL IN UP FROM THE
SOUTH.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 8 PM TO COVER THIS
SURFACE BASED/DIURNAL ACTIVITY...ALTHOUGH COVERAGE LOOKS TO BE
LIMITED DUE TO THE DRY AIR AROUND.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE LIKELY LATER THIS
EVENING AND OVERNIGHT...AS MORE ORGANIZED/WIDESPREAD LINE OF
THUNDERSTORMS IS AND WILL CONTINUE TO DEVELOP OVER THE WESTERN GREAT
LAKES...ADVANCING EAST AT A HEALTHY CLIP. THE PROBLEM IS OUR
INSTABILITY WILL BE WANING FAIRLY QUICKLY AFTER 00Z/SUNSET...THUS
THE SOONER THE NEXT ROUND ARRIVES...THE BETTER OUR CHANCE FOR SEVERE
STORMS. AT THIS POINT...IT JUST LOOKS LIKE A SLIGHT CHANCE THROUGH
ABOUT MIDNIGHT...WITH MORE SHOWERS/NON SEVERE EMBEDDED
THUNDERSTORMS DURING THE OVERNIGHT HOURS.

STRONG MOIST...SOUTHWEST FLOW SHOULD KEEP MINS ELEVATED...AND
MAINTAINED THE MID 60S FORECAST FOR TEMPERATURES.

&&

.LONG TERM...MONDAY THROUGH SATURDAY

A THETA E PERSPECTIVE PLACES A LOW TO MIDLEVEL DENSITY DISCONTINUITY
OR COLD FRONTAL FEATURE BISECTING THROUGH LOWER MICHIGAN MONDAY
AFTERNOON. A FAIRLY COMPACT SHORTWAVE IS EXPECTED TO PIVOT THROUGH
NORTHERN LOWER MICHIGAN WHICH WILL SUPPORT LARGE SCALE ASCENT
CENTERED OVER THE CWA DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. THIS ALL LEADS TO A FAIRLY INTERESTING JUXTAPOSITIONING OF
MID TO UPPER LEVEL WIND FIELDS WHICH WILL SEND DEEP LAYER SHEAR AND
MIDLEVEL HELICITIES UPWARD. SOME QUESTION ABOUT WHAT SORT OF
DESTABILIZATION WILL TAKE PLACE MONDAY AFTERNOON IN THE WAKE OF
EARLIER MORNING STRATIFORM/CONVECTIVE PRECIPITATION. NONETHELESS...IT
APPEARS THAT A SEVERE RISK WILL BE PRIMED FOR THE LATE AFTERNOON
EARLY EVENING PRIMARILY FOR AREAS SOUTH OF I 69. THE LONG HODOGRAPH
WILL SUPPORT SUPERCELLS...WHICH SUGGESTS A THREAT FOR LARGE
HAIL...DAMAGING WINDGUSTS...AND TORNADOES WILL EXIST. HIGHS MONDAY
ARE EXPECTED TO CLIMB ABOVE THE 80 DEGREE MARK.

THE MAIN BAROCLINIC ZONE WILL STALL OUT SOUTH OF THE STATELINE
ACROSS PORTIONS OF NORTHERN OHIO AND INDIANA BY TUESDAY MORNING.
THIS WILL PLACE SOUTHEASTERN MICHIGAN ON THE ACTIVE COOL SIDE OF THE
STATIONARY FRONT. A FEATURE OF INTEREST WILL BE A
REMNANT/REORGANIZING MCS THAT WILL TRACK WEST TO EAST ALONG THIS
BOUNDARY SOMETIME TUESDAY AFTERNOON/EVENING. MODEL GUIDANCE
CONTINUES TO SUPPORT THE MAJORITY OF PRECIPITATION WILL MISS THE CWA
TO THE SOUTH. PRECIPITATION CHANCES ARE EXPECTED TO BE BINARY WITH
DEPENDENCE UPON THIS CONVECTIVE SYSTEM. THUS...NOT COMFORTABLE WITH
ANYTHING ABOVE A LOW CHANCE FOR SHOWERS AND THUNDERSTORMS SOUTH OF
THE I 96/M 59 CORRIDORS TUESDAY AFTERNOON/EVENING. HIGHS TUESDAY
WILL RANGE FROM UPPER 60S FAR SOUTH TO THE MIDDLE 50S FOR THE
NORTHERN THUMB.

THE STALLED FRONTAL BOUNDARY WILL REMAIN LARGELY TUCKED UNDER THE
GREAT LAKES FOR THE MIDDLE TO THE END OF THE WEEK. THE LATE TUESDAY
NIGHT THROUGH FIRST PART OF WEDNESDAY LOOKS QUIET...AS A REMNANT
SHORTWAVE RIDGE WILL NEED TO WORK THROUGH THE GREAT LAKES. ACTIVE
WEATHER TO RETURN LATE WEDNESDAY THROUGH FRIDAY MORNING AS DEEPENING
SURFACE LOW PRESSURE IS EXPECTED TO EJECT NORTHEASTWARD THROUGH THE
REGION. UPPER LEVEL DYNAMICS APPEAR FAVORABLE FOR PRECIPITATION AS
THE HEART OF COOL SIDE DEFORMATION WILL REMAIN OVERHEAD WITH STRONG
CYCLONIC VORTICITY ADVECTION AND MOISTURE TRANSPORT AIMED DIRECTLY
AT SOUTHEASTERN MICHIGAN. ATTM...THERE APPEARS TO BE A PERIOD OR TWO
OF A LEGITIMATE CHANCE FOR THUNDERSTORMS. THE SURFACE FRONT IS
EXPECTED TO BLEED NORTHWARD INTO LOWER MICHIGAN AT LEAST A FEW ROW
OF COUNTIES AS MIDLEVEL HEIGHT FALLS ADVANCE INTO THE CENTRAL CONUS.
TIMING OF SURFACE REFLECTION WILL DETERMINE OVERALL CONVECTIVE
STRENGTH/THREAT FOR LATE WEDNESDAY AND THURSDAY.

THE QUESTION FOR THE END OF THE WEEK IS HOW PROGRESSIVE THE MAIN
VORTICITY CENTER WILL BE IN LIFTING NORTHEASTWARD. ECMWF...REMAINS
THE SLOWEST SOLUTION AND WILL ERR IN THAT CAMP. THIS MEANS
PRECIPITATION CHANCES WILL CONTINUE THROUGH THE END OF THE WEEK.

THE NWP SUITE ARRIVED WITH A REVERSAL FOR THE UPCOMING HOLIDAY
WEEKEND. BOTH GFS/ECMWF ARE ADVERTISING A FULL OUT AMPLIFYING REX
BLOCK FOR THE EASTERN UNITED STATES. WITH THE ECMWF ARRIVING LATE
AND THE EARLIER SUGGESTIONS OF A COOL AND UNSETTLED
PERIOD...PREFERENCE IS TO ALLOW FOR AN INCREASED CONFIDENCE BEFORE
RAISING TEMPERATURE SIGNIFICANTLY.

&&

.MARINE...

SOUTHEAST WINDS THIS AFTERNOON ACROSS THE MARINE AREAS...WITH A FEW
GUSTS APPROACHING 25 KNOTS NEAR THE SHORELINE OF LAKE HURON. WITH
STABLE PROFILE...EXPECTING WINDS TO REMAIN PREDOMINATELY BELOW 20
KNOTS. ALTHOUGH...SCATTERED THUNDERSTORMS WILL BE AROUND THIS
EVENING AND TONIGHT...LEADING TO LOCALLY HIGHER GUSTS. THE CHANCE
FOR THUNDERSTORMS WILL CONTINUE THROUGH TOMORROW EVENING...AS LARGE
UPPER LEVEL DISTURBANCE AND SURFACE LOW PRESSURE MOVES THROUGH THE
NORTHERN GREAT LAKES. LIGHT NORTHERLY WINDS WILL DEVELOP BEHIND THIS
SYSTEM...AS HIGH PRESSURE BUILDS IN FOR TUESDAY AND EXITS THE AREA
ON WEDNESDAY...AS THE NEXT LOW PRESSURE SYSTEM WILL APPROACH FROM
THE CENTRAL PLAINS...CAUSING WINDS TO VEER AROUND TO THE EAST.

&&

.AVIATION...ISSUED 102 PM EDT SUN MAY 22 2011

TIMING OF SHOWERS AND THUNDERSTORMS WILL BE THE BIG HEADACHE FOR
TAF SITES...AS WE ARE PROBABLY LOOKING AT A FEW ROUNDS OF SHOWERS
AND THUNDERSTORMS DURING THE NEXT 24 HOURS. OUTSIDE OF THE
SHOWERS/STORMS...VFR CONDITIONS ARE EXPECTED. THINKING THERE WILL
BE SCATTERED THUNDERSTORMS LATE TODAY INTO THE EARLY EVENING HOURS
BEFORE MORE WIDESPREAD SHOWERS/EMBEDDED THUNDERSTORMS ARRIVE
OVERNIGHT. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
RE-FIRE TOMORROW...AND DEVELOPMENT COULD OCCUR BY LATE MORNING
ALREADY. SOUTHERLY WINDS THIS AFTERNOON...GUSTING TO 20 KNOTS.
LOCALIZED HIGHER WINDS IN AND NEAR THUNDERSTORMS. WINDS WILL
SLOWLY VEER AROUND TO MORE SOUTHWEST DIRECTION TONIGHT INTO
TOMORROW...WITH BETTER MIXING TOMORROW...PROBABLY LOOKING AT
GUSTS AROUND 25 KNOTS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....CB
MARINE.......SF
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 22, 2:40 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT SUN MAY 22 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-230815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
340 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS LATE THIS AFTERNOON...PRODUCING WIND
GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 8 PM.

ANOTHER BATCH OF THUNDERSTORMS ARE EXPECTED FOR THE LATE EVENING
HOURS INTO THE OVERNIGHT PERIOD. THERE IS A SLIGHT CHANCE OF SEVERE
WEATHER WITH THESE STORMS AS WELL. GIVEN ALL THE RAIN IN RECENT
WEEKS...FLOODING IS A CONCERN WITH THE THUNDERSTORMS... ESPECIALLY
THOSE THAT OCCUR TONIGHT. AVERAGE STORM MOTION WILL BE TO THE
NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ON MONDAY. THERE IS ALSO A SLIGHT RISK OF
SEVERE WEATHER. THUNDERSTORMS WILL DEVELOP WITHIN A CONTINUED
MOIST AND UNSTABLE ATMOSPHERE IN ADVANCE OF A COLD FRONT DROPPING
DOWN FROM THE NORTH.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY...MAINLY
SOUTH OF M 59. THESE WILL BE THE RESULT OF ANOTHER LOW PRESSURE
SYSTEM FORECAST TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS BEEN ACTIVATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-230815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
340 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THESE STORMS
MAY BE SEVERE. AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT 20
KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ON MONDAY. THERE IS ALSO A SLIGHT RISK OF
SEVERE WEATHER...MAINLY SOUTH OF PORT AUSTIN. THUNDERSTORMS WILL
DEVELOP WITHIN A CONTINUED MOIST AND UNSTABLE ATMOSPHERE IN
ADVANCE OF A COLD FRONT DROPPING DOWN FROM THE NORTH.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY...MAINLY
SOUTH OF PORT HURON. THESE WILL BE THE RESULT OF ANOTHER LOW PRESSURE
SYSTEM FORECAST TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS BEEN ACTIVATED.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 22, 2:34 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
334 PM EDT SUN MAY 22 2011

MIZ047-048-222030-
BAY-MIDLAND-
334 PM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHWEST OF MIDLAND...MOVING
NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MIDLAND BY 345 PM EDT...
  AUBURN BY 400 PM EDT...
  KAWKAWLIN BY 420 PM EDT...
  LINWOOD BY 425 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AGD
Local storm report, May 22, 2:56 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
356 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             MIDLAND                 43.62N 84.23W
05/22/2011  M1.00 INCH       MIDLAND            MI   TRAINED SPOTTER

0347 PM     TSTM WND GST     MIDLAND                 43.62N 84.23W
05/22/2011  M60 MPH          MIDLAND            MI   TRAINED SPOTTER

&&

ADODSON
Local storm report, May 22, 3:00 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             3 SW MIDLAND            43.59N 84.27W
05/22/2011  E1.00 INCH       MIDLAND            MI   TRAINED SPOTTER

&&

ADODSON
Special weather statement, May 22, 3:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT SUN MAY 22 2011

MIZ082-222100-
LENAWEE-
400 PM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF HUDSON...MOVING NORTHEAST
AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE LIKELY WITH
THIS STORM...WITH AN INCREASING STRENGTH TREND POSSIBLE.

* THE THUNDERSTORM WILL BE NEAR...
  HUDSON BY 440 PM EDT...
  CLAYTON BY 450 PM EDT...

SEVERE THUNDERSTORM WATCH 328 IS IN EFFECT UNTIL 8 PM EDT THIS
EVENING.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BT

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind, 1 marine hail. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
May 22, 3:40 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
39 kt (45 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Hail, Port Austin to Harbor Beach Mi

When
May 22, 4:50 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, 5 mi NW of Port Hope
Measured
1.5 in hail
Reported by
Public
Coordinates
43.981, -82.791

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.
Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2011Every state in 2011This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306986, 306987.